Serotonin syndrome and drug combinations: Focus on MAOI and RIMA

S. E. Hilton, H. Maradit, H. J. Möller

Research output: Contribution to journalReview articlepeer-review

49 Scopus citations

Abstract

Serotonim syndrome is a potentially life-threatening complication of psychopharmacological drug therapy. The syndrome is produced most often by the concurrent use of two or more drugs that increase brainstem serotonin activity and is often unrecognized because of the varied and nonspecific nature of its symptomatology. Serotonin syndrome is characterized by alterations in cognition, behavior, autonomic nervous system function and neuromuscular activity. The purpose of this study was to investigate the possibility that any serotomimetic substance alone or in combination may give rise to serotonin syndrome, that this condition is not confined to the use of newly introduced substances, and that the newer reversible inhibitors of monoamine oxidase type A (RIMAs) are at decreased risk for this phenomenon than older, classical (irreversible) monoamine oxidase inhibitors (MAOI). This is a hypothesis-generating study based on a review of all published cases of adverse effects arising in patients receiving serotomimetic substances or combinations. A wide range of substances were involved in 226 cases published worldwide since 1950 where there was any use of single or combined serotomimetic treatments. Of the 226 cases, 105 fulfilled the Sternbach criteria for serotonin syndrome. Some classes of drugs and individual substances were more commonly represented. This may arise from product utilization patterns or from the specific properties of the individual products. However, moclobemide, a RIMA, was represented in only 9 of the 226 published cases and 3 of the 105 defined serotonin syndromes, either in multi-drug combinations and/or in mixed drug overdose. One explanation for the small number of cases involving RIMAs could be the reversibility of these new products. In addition the small number of reports on moclobemide could be an effect of its short availability in routine use during the period of the literature review. We conclude that a spectrum of serotonergic hyperactivity, through to a defined serotonin syndrome, may arise from the use or combination of any serotomimetic substance, as this is a consequence of the mechanism involved, rather than the use of any specific product such as the new antidepressants. We further conclude that this condition is not confined to the use of newly introduced substances and that the newer reversible inhibitors of monoamine oxidase type A (RIMAs) may be at decreased risk for this phenomenon than older, classical (irreversible) (MAOI). Given that a spectrum of serotonergic hyperactivity was observed, this analysis prompts redefinition of the currently accepted criteria for serotonin syndrome.

Original languageEnglish (US)
Pages (from-to)113-119
Number of pages7
JournalEuropean Archives of Psychiatry and Clinical Neuroscience
Volume247
Issue number3
DOIs
StatePublished - Jan 1 1997

Keywords

  • Antidepressants
  • Moclobemide
  • RIMA
  • Safety
  • Serotonin syndrome

ASJC Scopus subject areas

  • Psychiatry and Mental health
  • Biological Psychiatry
  • Pharmacology (medical)

Fingerprint Dive into the research topics of 'Serotonin syndrome and drug combinations: Focus on MAOI and RIMA'. Together they form a unique fingerprint.

Cite this